Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 138, NWS State College, PA

June 5, 2011Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2011, 8:31 PM EDT for Lebanon County, Pennsylvania. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 8:31 PM EDT (00:31 UTC)
Expired
Jun 5, 2011, 8:56 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Lebanon County, PA

The radar

The State College radar (KCCX), 156 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:35 PM EDTHAIL 0.88Myerstown, PA
Jun 5, 8:40 PM EDTFUNNEL CLOUD5 Se Lebanon, PASIGHTED LOOKING SE FROM NEAR LEBANON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS51 KCTP 060031
SVRCTP
PAC075-060100-
/O.NEW.KCTP.SV.W.0138.110606T0031Z-110606T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 PM EDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 900 PM EDT

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR MYERSTOWN...MOVING SOUTH AT
  30 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

THIS WILL IMPACT I-78 BETWEEN MILE MARKERS 5 AND 8.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422...STATE ROAD 501.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4027 7626 4025 7630 4024 7637 4024 7643
      4050 7646 4050 7645 4049 7642 4037 7623
      4037 7621 4032 7615
TIME...MOT...LOC 0031Z 340DEG 28KT 4034 7630

$$

FORECASTER: DANGELO
2 follow-up statements
359 
WWUS51 KCTP 060039
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT SUN JUN 5 2011

PAC075-060100-
/O.CON.KCTP.SV.W.0138.000000T0000Z-110606T0100Z/
LEBANON PA-
839 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN LEBANON COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED TO THE SOUTH OF MYERSTOWN...MOVING SOUTH AT 30 MPH.

THE WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED 
COUNTY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 422 FROM MYERSTOWN
TO THE BERKS COUNTY LINE...STATE ROAD 501.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4032 7615 4025 7630 4024 7637 4041 7630
      4041 7629 4037 7623 4037 7621
TIME...MOT...LOC 0039Z 340DEG 28KT 4028 7627

$$

FORECASTER: DANGELO
803 
WWUS51 KCTP 060056
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 PM EDT SUN JUN 5 2011

PAC075-060106-
/O.CAN.KCTP.SV.W.0138.000000T0000Z-110606T0100Z/
LEBANON PA-
856 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEBANON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

NICKEL SIZE HAIL WAS REPORTED IN MYERSTOWN FROM THIS STORM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4032 7615 4025 7630 4024 7637 4041 7630
      4041 7629 4037 7623 4037 7621
TIME...MOT...LOC 0056Z 340DEG 28KT 4016 7621

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:59 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 6:59 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT SUN JUN 5 2011

.SYNOPSIS...
A BLOCKING PATTERN WILL KEEP PENNSYLVANIA IN A DRY NW FLOW EARLY
THIS WEEK. HOWEVER...THE BLOCK SHOULD BREAK DOWN BY MID
WEEK...ALLOWING AN UPPER RIDGE TO OVERSPREAD THE EASTERN STATES. A
COLD FRONT WILL LIKELY PUSH INTO THE REGION LATE THURSDAY OR
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHRA/TSRA COVER THE ERN MTS AND THEY ARE MOVING SSE. LITTLE
LIGHTNING ATTM...BUT LOTS OF SPLITTING CELLS DUE TO WEAK WINDS AND
SLIGHT VEERING WITH HEIGHT. LLVL DIR SHEAR NOT MODELED WELL...AS
WINDS AT THE SFC ARE ERLY AND NO DOUBT CONTRIBUTING TO BETTER
MESOS/UPDRAFTS. MOST CELLS APPEAR SUB-SVR AND NOWS/SPSS SHOULD
HANDLE THINGS FOR NOW. LOSS OF HEATING WILL HELP TO DECREASE THE
STORMS...BUT WEAK SHORTWAVE RUNNING SWRD THRU ERN PA WILL CONTINUE
TO ADD LIFT TO THE AREA. HAVE EXPANDED THE POP COVG FOR THE
EVENING AND EARLY NIGHT...AND EXTENDED CHC/ALMOST LIKELY MENTIONS
INTO LEB/LANC COS.

COOL NIGHT IN STORE...WITH THE WINDS DECOUPLING AND MAINLY CLEAR
SKIES. COULD BE SOME FOG IN THE ERN RIVER VALLEYS WHERE IT
HAS/WILL RAIN THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WITH HIGH PRESSURE STILL IN CONTROL ON MONDAY...TRANQUIL WEATHER
CONTINUES. H5 RIDGE AXIS OVERHEAD WITH DRY NW FLOW ALOFT AND
WARMING BOUNDARY LAYER TEMPS AS 850 T WARMS TO +14C TO +16C BY
00Z TUESDAY. ABUNDANT SUNSHINE WILL TRANSLATE TO HIGHS MOSTLY IN
THE LOWER TO MID 80S MONDAY AFTERNOON. WINDS WILL BE LGT AND
VARIABLE AS SFC HIGH PRESSURE PASSES OVR THE STATE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SOME RISK OF AN MCS AFFECTING THE REGION ON TUESDAY...AS BULK OF
MDL DATA PICKING UP ON A WEAK SHORTWAVE TRACKING ALONG NORTHERN
PERIPHERY UPPER RIDGE...WITH POSSIBLE SITES ON CENTRAL PA AS EARLY
AS TUES MORNING. THE WARM UP WILL BE ON BY TUESDAY...AS SFC HIGH
SLIPS SOUTH OF PA...ALLOWING WARMER RETURN SW FLOW TO TAKE HOLD.
850 TEMPS SUGGEST HIGHS MAINLY IN THE L/M80S...ALONG WITH
INCREASING HUMIDITY. LEFT POPS IN THE LOW RANGE...BUT DID
CUT AREA BACK TO EXCLUDE THE SE SOME.

BLOCKING PATTERN OVR THE ATLANTIC BEGINS TO BREAK DOWN BY
MIDWEEK...ALLOWING SUBTROPICAL RIDGE TO EXPAND NEWRD INTO THE MID
ATLANTIC REGION. CAN/T RULE OUT A TERRAIN INDUCED TSRA WED AFTN.
HOWEVER...WARM TEMPS ALOFT SHOULD SUPPRESS CONVECTION OVR MOST OF
THE AREA. GEFS ENS MEAN 850 TEMPS ARND 20C ARE SUPPORTIVE OF HIGHS
FROM U80S MTNS AND 90-95F IN THE VALLEYS. DID EDGE TEMPS UP SOME...
MAINLY AT NIGHT.

ANOTHER HOT DAY THURSDAY. HOWEVER...A BETTER CHC OF PM TSRA AS
HGTS FALL AHEAD OF APPROACHING SHORTWAVE OVR THE GRT LKS.

RELATIVELY LITTLE SPREAD AMONGST MDL GUIDANCE THRU SAT...ALL OF
WHICH INDICATE A DYING COLD FRONT WILL SLOWLY SAG SOUTH THRU PA
FRIDAY.

WENT WITH A DRY FCST AFTER 00Z SAT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDS PREVAIL THIS EVENING...WITH CLEAR SKIES CONTG OVERNIGHT
LEADING TO PATCHY MVFR FOG AFTER 06Z. VFR RETURNS AFT 13Z MON
ACROSS ALL RTES AFTER MORNING FOG DISSIPATION. UPPER LEVEL HIGH
PRESSURE WILL KEEP FAIR WEATHER ACROSS THE REGION THROUGH TUESDAY.

OUTLOOK...

TUE-THU...PRIMARILY VFR WITH WEAK HIGH PRESSURE OVER THE REGION.
CHANCE OF AFTN OR EVENING SHRA/TSRA WED AND THU.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...MARTIN
AVIATION...DEVOIR
Hazardous weather outlook, Jun 5, 12:00 PM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT SUN JUN 5 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1200 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 6:36 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT SUN JUN 5 2011

PAZ046-051>053-058-052315-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
SOUTHERN LYCOMING PA-
636 PM EDT SUN JUN 5 2011

...THUNDERSTORMS WILL AFFECT COLUMBIA...EASTERN MONTOUR...EASTERN
NORTHUMBERLAND...SCHUYLKILL AND SOUTHEASTERN LYCOMING COUNTIES...

AN AREA OF THUNDERSTORMS COVERED COLUMBIA COUNTY AT 630 PM. THE
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 30 MPH. THESE
STORMS ARE EXPECTED TO PRODUCE WIND GUSTS TO 45 MPH AND PENNY SIZE
HAIL.

IF YOU ARE OUTDOORS...MOVE INDOORS. LIGHTNING CAN STRIKE MANY MILES
AWAY FROM WHERE IT IS RAINING.

LAT...LON 4059 7617 4066 7654 4121 7672 4130 7634
      4126 7630 4121 7632 4114 7628 4114 7622
      4096 7621 4091 7605 4091 7599 4073 7576

FORECASTER: DANGELO
Special weather statement, Jun 5, 7:14 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT SUN JUN 5 2011

PAZ051>053-058-060000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
714 PM EDT SUN JUN 5 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN NORTHUMBERLAND...
SCHUYLKILL...SOUTHEASTERN MONTOUR AND SOUTHERN COLUMBIA COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED SOUTHERN COLUMBIA AND
NORTHERN SCHUYLKILL COUNTIES AT 710 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 226 AND 247...AND
I-81 BETWEEN MILE MARKERS 100 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...
ROUTE 11...ROUTE 209...STATE ROAD 61...AND STATE ROAD 309.

LAT...LON 4073 7575 4069 7583 4064 7598 4057 7601
      4058 7605 4053 7617 4050 7642 4102 7662
      4101 7622 4095 7620 4091 7605 4092 7599
      4081 7588

FORECASTER: DANGELO
Local storm report, Jun 5, 8:07 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MOUNT CARMEL            40.80N  76.41W
06/05/2011                   NORTHUMBERLAND     PA   LAW ENFORCEMENT

            LARGE BRANCHES DOWN

&&

EVENT NUMBER CTP1100226

DANGELO
Local storm report, Jun 5, 8:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             PINE GROVE              40.55N  76.39W
06/05/2011  E0.75 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100227

DANGELO
Special weather statement, Jun 5, 8:18 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
818 PM EDT SUN JUN 5 2011

PAZ059-060045-
LEBANON PA-
818 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEBANON COUNTY...

AT 815 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE GROVE...MOVING
SOUTH AT 30 MPH.

WIND GUSTS TO 45 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR MYERSTOWN AROUND 830 PM AND
KLEINFELTERSVILLE AROUND 840 PM.

THIS WILL IMPACT I-78 BETWEEN MILE MARKERS 5 AND 8.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...
ROUTE 22...ROUTE 322...ROUTE 422...AND STATE ROAD 501.

LAT...LON 4027 7626 4025 7630 4024 7641 4024 7643
      4049 7646 4050 7643 4037 7623 4037 7621
      4032 7615

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:18 PM EDTSpecial Weather StatementCTPLebanon27 min
Jun 5, 8:42 PM EDTSevere Thunderstorm WarningCTPLancaster93 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.